Article Text

PDF

Recurrence of reactive arthritis after a booster dose of tetanus toxoid
  1. A Kaul,
  2. M Adler,
  3. F Alokaily,
  4. A S M Jawad
  1. Rheumatology Department, The Royal London Hospital, 275 Bancroft Road, Mile End, London E1 4DG, UK
  1. Correspondence to:
    Dr Jawad

Statistics from Altmetric.com

We report the case of a 24 year old man who developed a recurrence of reactive arthritis after receiving a booster of tetanus toxoid.

Case report

A 24 year old man presented with acute swelling of the right ankle. Two weeks before presentation, he had been given a booster tetanus toxoid vaccination. Within a few days of the injection, he felt pain and noticed swelling of the right ankle. The swelling and pain worsened, such that at presentation he was walking with a pronounced antalgic gait. There was no preceding history of trauma, infection, or any past history of psoriasis, iritis, inflammatory bowel disease, or inflammatory back pain. There was no family history of ankylosing spondylitis.

Three years previously he had presented to another rheumatologist with acute synovitis of the left ankle, mid-foot, metatarsophalangeal joint of the left big toe, and tenosynovitis of the long flexor of the right middle finger. This was associated with conjunctivitis and chlamydial urethritis, with raised levels of chlamydia-specific IgG. His plasma viscosity was raised at 1.69 mPa.s; haemoglobin was 139 g/l, rheumatoid factor negative, and HLA-B27 positive. Plain radiographs of the left ankle, foot, and right hand showed no abnormalities. He was treated with indometacin and an intra-articular injection of triamcinolone to the left ankle as well as minocycline for himself and his partner. The conjunctivitis settled within a few days, the urethritis within a fortnight, but the joints took six months before becoming quiescent, by which time he was able to stop the indometacin. Chlamydia IgG was negative by this time.

Physical examination at the second presentation showed swelling of the right ankle joint, with tenderness and synovial thickening. The subtaloid, mid-tarsal, and metatarsophalangeal joints were fully mobile with no swelling. The erythrocyte sedimentation rate was raised at 36 mm/1st h.

Initially, triamcinolone was injected into the right ankle, indometacin 50 mg three times a day was prescribed, and he was given elbow crutches to stop him weight bearing on the right leg. Two weeks later there was partial improvement. Prednisolone (20 mg a day decreasing by 5 mg weekly) and enteric coated sulfasalazine (500 mg twice daily) were added. One month later the ankle synovitis and pain had settled.

Discussion

Several strands of evidence link different vaccines to the development of a spectrum of arthritides. Often, a close temporal relation between vaccination and the onset of arthritis exists, allowing an inference about the influence of a particular vaccine. On this basis, tetanus toxoid injection has been associated with the development of rheumatoid arthritis, comprising a symmetrical inflammatory polyarthritis and positive rheumatoid factor.1 Recombinant hepatitis B vaccination can also produce a similar picture.2 Symmetrical small joint polyarthritis but with negative rheumatoid factor has been described in association with intravesical Bacillus Calmette-Guérin (BCG) vaccine used as immunotherapy for bladder carcinoma.3

The spectrum of arthritis associated with vaccination is illustrated by the induction of large joint monarthritis by combined diphtheria, poliomyelitis, and tetanus toxoid vaccine.4 In one of these cases, synovectomy was curative until a booster vaccination five years later caused recurrence and, indeed, it has been suggested that rechallenge with vaccine may be associated with more severe symptoms.5 Further evidence for the role of vaccines in arthritis comes from the monitoring of adverse drug reactions, with one survey indicating a causal link between rubella vaccination and acute and chronic arthritis, especially in women.6

The mechanisms underlying arthritis associated with vaccination are not yet fully understood. A cross reaction between bacterial lipopolysaccharide epitopes and synovial antigen, leading to an idiotype-anti-idiotype immunological response enhanced by HLA-B27 expression, may provide one model.7 However, HLA-B27 expression is not a prerequisite for arthritis linked to vaccines8 although its presence may predict a more prolonged and severe episode.5 Vaccines may also trigger autoimmune responses by binding to critical antigen binding clefts on the major histocompatibility complex class II molecule, thereby triggering T cell proliferation.2,9

The impact of arthritis associated with vaccination can be severe, with prolonged and significant morbidity lasting many months. Hassan and Oldham reported Reiter's syndrome with joint pains and conjunctivitis lasting many months,5 whereas Bracci and Zoppini additionally reported fevers and lymphadenopathy with the hepatitis B surface antigen vaccine (Engerix B).10 However, as with our case, appropriate treatment, including non-steroidal anti-inflammatory drugs and intra-articular or oral steroids, can be useful in limiting the duration and degree of symptoms.

Vaccination has also been shown to cause necrotising vasculitis. Leucocytoclastic vasculitis has been induced most often, but polyarteritis nodosa-like and systemic vasculitides have also been reported in a few instances.11–16

In children, two other syndromes may occur after rubella vaccination (and natural infection): (a) the “arm syndrome”, in which brachial radiculoneuropathy causes arm and hand pain, and dysthesias that are worse at night; (b) “catcher's crouch”, a lumbar radiculoneuropathy causing pain in the popliteal fossa on arising in the morning, which is exacerbated by knee extension and improves in a “catcher's crouch” position. Both syndromes occur one to two months after vaccination. Although the initial episode may last up to two months, relapses may occur for up to a year, eventually resolving completely without permanent sequelae.17

Our case highlights a relationship between vaccination and arthritis and the ability of vaccine to retrigger a reactive arthritis in a susceptible person. Although the mechanisms of vaccination induced arthritis are not clear, there is sufficient evidence to suggest that some vaccines may cause joint disease or adversely affect pre-existing joint problems. It would therefore be prudent to warn patients awaiting vaccination about the possible adverse effect on joint symptoms.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.